Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 178, NWS Lubbock, TX

June 9, 2005Hale County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 9, 2005, 4:55 PM CDT for Hale County, Lamb County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2005, 4:55 PM CDT (21:55 UTC)
Expired
Jun 9, 2005, 6:00 PM CDT
In force
65 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Hale County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 53 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 3:30 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
977 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:55 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 9, 3:55 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT THU JUN 9 2005

.SHORT TERM...
NEARLY TEXTBOOK CONDITIONS IN PLACE OVER THE SOUTH AND ROLLING
PLAINS TODAY. QUIESCENT DRYLINE EXTENDS FROM THE NORTH CENTRAL TEXAS
PANHANDLE SOUTH AND SOUTHWEST TO JUST EAST OF CLOVIS AND SOUTH ALONG
THE REMAINING TEXAS/ NEW MEXICO BORDER. SURFACE WINDS HAVE BACKED
AROUND NICELY TODAY IN RESPONSE TO PRESSURE FALLS AND A SLIGHT
EASTWARD MIXING OF THE DRYLINE...LEADING TO BETTER LOW LEVEL
CONVERGENCE ALONG AND JUST EAST OF THE DRYLINE. LOW LEVEL MOISTURE
REMAINS QUITE ABUNDANT OVER THE REGION AS DEWPOINT ADVECTION
CONTINUES ON S-SSE CONVEYOR BELT. ATMOSPHERE IS BUBBLING WITH
INSTABILITY WITH 3000-4000 J/KG OF CAPE COUPLED WITH 30-40KT OF BULK
SHEAR AND STEEP LAPSE RATES ENOUGH FOR THUNDERSTORMS WITH
SUPERCELLULAR STRUCTURE. GIVEN THE ATMOSPHERIC PROFILE...VERY LARGE
HAIL AND ISOLATED TORNADOES ALSO A THREAT.

THE NEXT TOPIC FOR DISCUSSION IS THE REMAINING OUTFLOW BOUNDARY OVER
SOUTHWEST OKLAHOMA. THIS BOUNDARY COULD ALSO PROVIDE A
DESTABILIZATION MECHANISM FOR ADDED LIFT. FOR THIS REASON WILL KEEP
THE HIGHEST POPS OVER THE EAST AS SUPERCELL THUNDERSTORMS COULD
EVENTUALLY EVOLVE INTO A MULTICELL COMPLEX OR EVEN AN MCS LATER ON
TONIGHT AFTER 03Z. CHILDRESS SOUTH TO ASPERMONT WILL BE WATCHED FOR
DEVELOPMENT DURING THE OVERNIGHT. IF AN MCS DOES FORM...MAIN THREATS
TO BE DAMAGING STRAIGHT LINE WINDS...HEAVY DOWNPOURS AND SOME HAIL.

VIGOROUS SHORTWAVE EXPECTED TO MOVE ACROSS THE FOUR CORNERS
REGION ON FRIDAY. AFTER A POTENTIAL SLOW RECOVERY OF THE
ATMOSPHERE...CONDITIONS SHOULD ONCE AGAIN DESTABILIZE FOR SEVERE
THUNDERSTORMS BEGINNING FRIDAY AFTERNOON AND EXTENDING INTO THE
EVENING. SYNOPTIC SCALE LIFT WILL BE WATCHED FOR POTENTIAL FURTHER
EASTWARD MIXING OF THE DRYLINE.

ONLY MINOR CHANGES MADE TO POP...WX AND QPF GRIDS. TORNADO WATCH IN
EFFECT UNTIL 04Z.

.LONG TERM...
AN UNSTABLE ATMOSPHERE WILL REMAIN ACROSS WEST TEXAS FRIDAY EVENING
THROUGH THE WEEKEND AS A TROUGH OF LOW PRESSURE REMAINS ACROSS THE
WESTERN US. PIECES OF JET ENERGY MOVING THROUGH THIS TROUGH WILL
ASSIST IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS ALONG
AND EAST OF THE DRYLINE EACH AFTERNOON THEN LINGER INTO THE EARLY
MORNING HOURS. THE BEST CHANCES OF SEVERE THUNDERSTORMS APPEARS TO
FRIDAY EVENING AND AGAIN ON SUNDAY.

THE BEGINNING OF NEXT WEEK COULD REMAIN ACTIVE AS THE SYSTEM THAT
PASSES OVER WEST TEXAS ON SUNDAY PIVOTS UP INTO THE NORTHERN PLAINS
AND PUSHES A COLD FRONT/OUTFLOW TOWARDS WEST TEXAS. ENOUGH HEATING
AND CONVERGENCE ALONG THIS BOUNDARY MAY BRING ANOTHER ROUND OF
THUNDERSTORMS TO THE PANHANDLE OR POSSIBLY AS FAR SOUTH AS THE SOUTH
PLAINS AREA.

BEYOND TUESDAY IT APPEARS WE WILL SEE A RETURN OF VERY WARM
TEMPERATURES AS A RIDGE OF HIGH PRESSURE BUILDS OVER WEST TEXAS IN
THE MIDDLE LEVELS OF THE ATMOSPHERE. THIS SHOULD WARM HIGH
TEMPERATURES BACK TOWARDS 100 DEGREES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  87  60  89 /  20  20  30  20
TULIA         64  88  58  88 /  30  40  40  20
PLAINVIEW     65  89  63  88 /  30  30  40  20
LEVELLAND     66  91  64  92 /  30  20  30  20
LUBBOCK       68  90  64  90 /  30  30  40  20
BROWNFIELD    68  93  65  95 /  30  20  30  20
CHILDRESS     69  91  65  88 /  50  40  40  30
SPUR          70  93  67  90 /  40  40  50  30
ASPERMONT     71  93  68  93 /  40  30  50  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

18/17
Hazardous weather outlook, Jun 9, 11:55 AM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1155 AM CDT THU JUN 9 2005

TXZ021>044-101655-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1155 AM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
LATE THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL GENERALLY BE NORTH OF A LINE FROM DIMMITT TO
GUTHRIE.

STRONG DAYTIME HEATING WILL COMBINE WITH AN ABUNDANCE OF LOW LEVEL
MOISTURE TO CREATE AN EXTREMELY UNSTABLE ATMOSPHERE BY LATE THIS
AFTERNOON ACROSS THE AREA. AN OUTFLOW OF COOL AIR MOVING WESTWARD
ACROSS OKLAHOMA WILL BECOME A FOCUS FOR THUNDERSTORMS AS IT MOVES
INTO THE EXTREME EASTERN TEXAS PANHANDLE. IN ADDITION...THE DRYLINE
IS EXPECTED TO EXTEND SOUTHWARD FROM TULIA TO PLAINS BY LATE THIS
AFTERNOON. CONVERGENCE ALONG THIS BOUNDARY WILL PROVIDE AN
ADDITIONAL FOCUS FOR THUNDERSTORMS...THOUGH MORE ISOLATED IN NATURE.
SUFFICIENT TURNING OF WINDS WITH HEIGHT WILL SUPPORT SUPERCELL
THUNDERSTORMS. THE PRIMARY THREAT FROM THE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING WILL BE LARGE DAMAGING HAIL AND SEVERE
WIND GUSTS. IN ADDITION...THERE WILL BE THE THREAT OF AN ISOLATED
TORNADO...ESPECIALLY ACROSS THE NORTHEAST SOUTH PLAINS AND FAR
SOUTHERN TEXAS PANHANDLE WHERE LOW LEVEL WIND FIELDS WILL BE MOST
FAVORABLE. THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO SMALL
CLUSTERS BY LATE THIS EVENING WITH THE PRIMARY THREAT BECOMING
STRONG DAMAGING WINDS ACROSS MAINLY THE ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...

SEVERE CONVECTION IS POSSIBLE FRIDAY THROUGH SUNDAY. ON
FRIDAY...CONDITIONS WILL BE FAVORABLE FOR WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT. LIFT FROM AN APPROACHING UPPER LEVEL
TROUGH...COMBINED WITH MOISTURE AND EXTREME INSTABILITY ALONG AND
EAST OF A DRYLINE WILL PROVIDE THE POTENTIAL FOR EXPLOSIVE
THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. THE DRYLINE IS
EXPECTED TO MOVE FROM THE WESTERN TO THE CENTRAL COUNTIES DURING THE
AFTERNOON. THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA ON SATURDAY BEFORE SHIFTING EAST INTO THE ROLLING PLAINS BY
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT.

In the hours before

Special weather statement, Jun 9, 3:35 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT THU JUN 9 2005

TXZ021>044-100400-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
335 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 443
EFFECTIVE UNTIL 1100 PM CDT FOR THE FOLLOWING COUNTIES...

BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...CROSBY...
DICKENS...FLOYD...GARZA...HALE...HALL...HOCKLEY...KENT...
KING...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...
STONEWALL...SWISHER...TERRY...YOAKUM.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

IN ADDITION TO THE THREAT OF TORNADOES...SEVERE THUNDERSTORMS WITH
HAIL TO 3 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH ARE POSSIBLE.

COBB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:58 PM CDTSevere Thunderstorm WarningLUBHockley44 min
Jun 9, 5:06 PM CDTSevere Thunderstorm WarningLUBLubbock54 min
Jun 9, 5:32 PM CDTSevere Thunderstorm WarningLUBSwisher58 min
Jun 9, 5:54 PM CDTSevere Thunderstorm WarningLUBHale66 min
Jun 9, 5:59 PM CDTSevere Thunderstorm WarningLUBLubbock31 min
Jun 9, 6:26 PM CDTSevere Thunderstorm WarningLUBSwisher64 min
Jun 9, 6:43 PM CDTSevere Thunderstorm WarningLUBFloyd62 min
Jun 9, 6:54 PM CDTTornado WarningLUBHale36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.